MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC SHOCKWAVE M5 IVL CATHETER; BALLOON CATHETER

SHOCKWAVE MEDICAL, INC SHOCKWAVE M5 IVL CATHETER; BALLOON CATHETER
Model Number FG62868-5060
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Peripheral Vascular Disease (2002)
Date of Event 06/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The main catheter body, proximal end of the balloon, and the marker band were returned to shockwave medical for investigation.However, the distal part of the balloon which separated from the catheter during the procedure was not returned.The separation of the distal portion of the catheter was confirmed.The cause of the device separation indicates that the catheter was subjected to a force beyond normal usage.Review of the device manufacturing and test records indicate that the device lot met all of shockwave's acceptance criteria prior to being released for distribution.It was reported that the patient lesion was heavily calcified (corral reef), which could be considered a contributory cause.Based on the physical inspection of the device, a review of manufacturing documentation and information provided by the physician, shockwave medical is of the opinion that coral reef calcium likely led to the balloon loss of pressure and kinked wire which made withdrawal difficult.Combined with the possible mushrooming of the ruptured balloon when being withdrawn into the sheath and application of excessive force probably led to distal catheter separation.
 
Event or Problem Description
The shockwave complaints team reached out to the operating physician who provided the following information about the case: the patient was approximately in their late 60s/early 70s with a history of hypertension and likely a smoker.The patient indicated a high degree of calcification (coral reef kind) and hence shockwave ivl therapy was chosen.Ivl therapy was provided to the femoral artery per the ifu at 4atm when he noticed that the ivl device lost pressure.At some point in the procedure the grand slam guidewire kinked, making it difficult to withdraw and the physician had to retrieve both the wire and ivl catheter together.The physician confirmed that the correct sheath size was used, however some resistance was felt during withdrawal and additional force had to be exerted to withdraw the device.The intent was to continue the procedure further with a non-ivl device when the marker band was noticed under fluoroscopy.The withdrawn ivl catheter was inspected and it was noticed that about half of the distal balloon portion was missing.A snare method was used to remove the separated pieces and the physician confirmed that nothing was left behind in the patient.The final patient outcome was good and no patient injury was noted or any additional hospitalization was required.The physician is of the opinion that coral reef calcium likely led to the balloon loss of pressure and kinked wire which made withdrawal difficult.Combined with the possible mushrooming of the ruptured balloon when being withdrawn into the sheath and application of excessive force probably led to distal catheter separation.

Brand Name
SHOCKWAVE M5 IVL CATHETER
Common Device Name
BALLOON CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC
5403 betsy ross drive
santa clara, ca
MDR Report Key10330088
Report Number3015053858-2020-00009
Device Sequence Number3162797
Product Code PPN
UDI-Device IdentifierM732LPBC5060DX1
UDI-PublicM732LPBC5060DX1
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K180958
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 07/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2021
Device Model NumberFG62868-5060
Device Catalogue NumberM5IVL5060
Device Lot NumberP191031J
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/09/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/06/2020
Initial Report FDA Received Date07/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;